Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS St. Louis, MO

April 2, 2015Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 2, 2015, 4:14 PM CDT for Saint Louis County, City of Saint Louis, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 4:14 PM CDT (21:14 UTC)
Expired
Apr 2, 2015, 4:45 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 35 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 4:26 PM CDTHAIL 0.25Webster Groves, MO
Apr 2, 4:32 PM CDTHAIL 0.5St. Louis, MOPEA TO ONE HALF INCH HAIL...NEAR LINDENWOOD PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS53 KLSX 022114
SVRLSX
MOC189-510-022145-
/O.NEW.KLSX.SV.W.0005.150402T2114Z-150402T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI...

* UNTIL 445 PM CDT

* AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MANCHESTER...AND MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  DES PERES...SUNSET HILLS...KIRKWOOD...CREVE COEUR...FRONTENAC...
  CRESTWOOD...OAKLAND...WARSON WOODS...GLENDALE...LADUE...WEBSTER
  GROVES...OLIVETTE...LAKESHIRE...AFFTON...BRENTWOOD...OVERLAND...
  SHREWSBURY...RICHMOND HEIGHTS...MAPLEWOOD AND CLAYTON.

THIS WARNING INCLUDES CASTLEWOOD STATE PARK AND SCOTT JOPLIN HISTORIC
SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 269 TO EXIT 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3861 9018 3857 9023 3853 9026 3850 9044
      3850 9057 3865 9062 3874 9020 3873 9021
      3870 9021 3868 9019 3862 9018
TIME...MOT...LOC 2114Z 257DEG 34KT 3859 9047

HAIL...1.00IN
WIND...<50MPH

$$

BROWNING
2 follow-up statements
490 
WWUS53 KLSX 022129
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT THU APR 2 2015

MOC189-510-022145-
/O.CON.KLSX.SV.W.0005.000000T0000Z-150402T2145Z/
ST. LOUIS MO-ST. LOUIS CITY MO-
429 PM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ST. LOUIS CITY
AND CENTRAL ST. LOUIS COUNTIES UNTIL 445 PM CDT...

AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAPLEWOOD...
AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
HILLSDALE...NORTHWOODS...JENNINGS...ST. LOUIS...BEVERLY HILLS AND
UPLANDS PARK.

THIS WARNING INCLUDES SCOTT JOPLIN HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 276 TO EXIT 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3857 9023 3853 9026 3850 9044 3868 9049
      3874 9020 3873 9021 3870 9021 3868 9019
      3861 9018
TIME...MOT...LOC 2129Z 261DEG 34KT 3861 9029

HAIL...1.00IN
WIND...<50MPH

$$

GKS
939 
WWUS53 KLSX 022142
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT THU APR 2 2015

MOC189-510-022152-
/O.EXP.KLSX.SV.W.0005.000000T0000Z-150402T2145Z/
ST. LOUIS MO-ST. LOUIS CITY MO-
442 PM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR ST. LOUIS CITY AND CENTRAL ST.
LOUIS COUNTIES WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3857 9023 3853 9026 3850 9044 3868 9049
      3874 9020 3873 9021 3870 9021 3868 9019
      3861 9018
TIME...MOT...LOC 2142Z 261DEG 34KT 3863 9014

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:53 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 2, 3:53 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT Thu Apr 2 2015

.SHORT TERM: (Through Friday)
Issued at 343 PM CDT Thu Apr 2 2015

Flood watch remains in effect for southern CWA as several rounds
of convection are expected to occcur tonight and tomorrow morning.
Cold front has settled south to near I-70 at the moment and
thunderstorms are expected to continue to blossom over the next
few hours along and south of the front. Some of the thunderstorms
will be severe with large hail and damaging wind being the primary
threats. Exact storm evolution and morphology is hard to pin down
as the front slowly sinks south through the area this evening.

CVKING

.LONG TERM: (Saturday through Next Thursday)
Issued at 343 PM CDT Thu Apr 2 2015

Saturday morning there is a threat of some frost or freezing
conditions as high pressure moves over the region providing ideal
radiational cooling conditions. Will hold off on any headlines as
this is still more than a day away.

Tranquil weather expected on Saturday and Sunday with temperatures
warming to near average values by Sunday. Active weather regime looks to
unfold next week with daily chances of thunderstorms. Temperatures
appear to be near or slightly above normal through the period.

CVKING

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 100 PM CDT Thu Apr 2 2015

Tough call for this afternoon, but current radar trends with
convection blossoming over northern Ozarks as well as hi-res
forecasts certainly point to most of this afternoon convection
impacting STL metro TAF sites, with convection slowly sinking
south as we head into the early evening hours as convection
becomes outflow dominated.

Cold front is now east of KCOU and KUIN, and outside of a brief
shower near KCOU these areas will experience post front conditions...
namely ST/SC with occasional MVFR cigs through mid-afternoon.

Believe that by mid evening most of the convection will be over
southern MO, leaving quite a bit of dry time before next wave
allows precip to push back north during the predawn hours. Expect
VFR conditions during this dry time, with ceilings and vsbys
deteriorating to MVFR along the I70 corridor with the return of
showers and isold TSRA by daybreak.

Specifics for KSTL: Convection bubbling up over northern Ozarks
should impact the area through mid-afternoon, with several rounds
of TSRA. Attm have gone with MVFR vsbys and VFR cigs in this
convection, but obviously may have to fine-tune as exact storm
trends become better defined. As storms become outflow dominated
believe that the most active convection will settle south of STL
metro by late this afternoon, with STL area then on the northern
fringes of the precip from early this evening until the predawn
hours, when next wave should mean another round of showers and
possible thunderstorms. Have gone with VFR conditions during the
dry time, with MVFR cigs/vsbys returning with the precip late
tonight.

Truett

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     54  56  35  59 /  80  80   5   0
Quincy          47  53  31  59 /  50  60   5   0
Columbia        50  53  31  61 /  70  70   5   0
Jefferson City  51  54  32  61 /  80  70   5   0
Salem           55  59  33  58 /  90  80  10   0
Farmington      57  59  33  61 / 100  90   5   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH from 7 PM CDT this evening through Friday afternoon
     FOR Crawford MO-Iron MO-Madison MO-Reynolds MO-St. Francois
     MO-Ste. Genevieve MO-Washington MO.

IL...FLOOD WATCH from 7 PM CDT this evening through Friday afternoon
     FOR Randolph IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 2, 3:42 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT THU APR 2 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT ALONG AND SOUTH OF INTERSTATE 70.
SOME OF THE STORMS WHICH DEVELOP COULD BE STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...A FLOOD
WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN MISSOURI AND ILLINOIS
BECAUSE HEAVY RAINFALL IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL GRADUALLY END ON FRIDAY ACROSS SOUTHERN
MISSOURI AND ILLINOIS. THE FLOOD WATCH IS IN EFFECT THROUGH EARLY
FRIDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT LARGE HAIL...WIND DAMAGE AND
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN ST.
LOUIS MISSOURI.

CVKING

In the hours before

Local storm report, Apr 2, 10:21 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             7 S STEELVILLE          37.87N  91.36W
04/02/2015  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 2, 10:25 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             2 NNE ST. JAMES         38.98N  88.84W
04/02/2015  E0.75 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 2, 3:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             4 S AUGUSTA             38.51N  90.88W
04/02/2015  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 2, 4:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 NW VALLEY PARK        38.59N  90.52W
04/02/2015  M1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:17 AM CDTFlood WatchLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more28 hr
Apr 2, 3:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Louis27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.